Nevada, 2011

Excessive Heat in Nevada, August 29 to 30, 2011

August 29 to 30, 2011 · NWS VEF · 1 event in 1 county or zone

Drier air pushed away the monsoon moisture, allowing temperatures to soar again over the Mojave Desert.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Drier air pushed away the monsoon moisture, allowing temperatures to soar again over the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 29, 9:15 AM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 9:15 AM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT MON AUG 29 2011

.SYNOPSIS...A DRIER SOUTHWEST FLOW WILL DEVELOP TODAY AND PERSIST
THE REST OF THE WEEK. THIS WILL CONFINE THUNDERSTORM DEVELOPMENT
PRIMARILY TO FAR SOUTHEAST NEVADA AND NORTHWEST ARIZONA BEFORE
COMING TO AN END BY MID WEEK. EXCESSIVELY HOT AFTERNOON TEMPERATURES
ARE EXPECTED AGAIN TODAY FOLLOWED BY A SLIGHT DECREASE THE NEXT FEW
DAYS.
&&

.UPDATE...LITTLE CHANGE NEEDED TO THE ONGOING FORECAST. ISOLATED TO
SCATTERED STORMS ARE POSSIBLE MAINLY IN MOHAVE AND NORTHERN LINCOLN
COUNTIES TODAY. HOWEVER...A LIGHTNING STRIKE IS NOT OUT OF THE
QUESTION OVER THE SHEEP RANGE SO THE UPDATE WAS TO ADD A SLIGHT
CHANCE OF THUNDER THERE. OTHERWISE...WILL BE WATCHING TEMPERATURES
CLIMB TO NEAR RECORD LEVELS IN SOME AREAS.
&&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE BECOMING SOUTHEAST UP
TO 8 KTS THEN SOUTHWEST TO AROUND 10 KTS LATE AFTERNOON. A SLIGHT
CHANCE OF THUNDERSTORMS NORTH AND EAST OF THE VALLEY TODAY WHICH MAY
IMPACT THE MORMON MESA AND PEACH SPRINGS CORRIDORS. SOUTH TO
SOUTHWEST WINDS 8-10 KTS WILL DEVELOP ONCE AGAIN THIS EVENING AND
CONTINUE OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY CLEAR SKIES THROUGH THE MORNING HOURS WITH
ISOLATED THUNDERSTORMS DEVELOPING ONCE AGAIN THIS AFTERNOON MAINLY
OVER EASTERN CLARK...NORTH AND EASTERN LINCOLN AND MOHAVE COUNTIES.
WINDS WILL BE AROUND 10KTS OR LESS THROUGH THE DAY MAINLY FROM THE
SOUTH TO SOUTHWEST.
&&

.PREVIOUS DISCUSSION...355 AM PDT...

.SHORT TERM...TODAY THROUGH WEDNESDAY...WATER VAPOR LOOPS SHOWED
SUBSTANTIAL MID LEVEL DRYING SPREADING ACROSS THE SOUTHERN GREAT
BASIN UNDERNEATH THE UPPER LOW MOVING OUT OF OREGON/WASHINGTON AND
ACROSS IDAHO. IT WAS ALSO APPARENT THAT THE FOUR CORNERS HIGH WAS
BEING PUSHED TOWARD SOUTHERN NEW MEXICO WHICH WILL FURTHER FAVOR DRY
SOUTHWEST TO WESTERLY OVER OUR AREA TODAY AND TUESDAY. A DRIER AND
MORE STABLE AIR MASS WORKING ACROSS ALL BUT THE EASTERN THIRD OF THE
AREA SHOULD KEEP CONVECTION LIMITED PRIMARILY TO LINCOLN AND MOHAVE
COUNTIES. ONE LAST DAY OF HIGHS WITHIN A COUPLE DEGREES OF RECORDS
OVER MUCH OF THE MOJAVE DESERT IS SUPPORTED AS MOISTURE DECREASES
BUT THICKNESS VALUES AND H850-H700 TEMPS DO NOT CHANGE MUCH. A
SIGNIFICANT REINFORCEMENT TO THE PATTERN CHANGE BECOMES NOTICEABLE
TUESDAY AND WEDNESDAY AS A LONG WAVE TROUGH DIGS OUT OF WESTERN
CANADA AND INTO THE GREAT BASIN. THERE IS GOOD AGREEMENT BETWEEN THE
GFS AND ECMWF WITH THE TIMING AND DEPTH OF THIS SYSTEM BUT THE NAM
IS SLOWER AND DEEPER. THE NAM SOLUTION WOULD RESULT IN STRONGER
SOUTHWEST WINDS WEDNESDAY WHILE THE GFS AND ECMWF STILL SUPPORT
SOUTHWEST WIND GUSTS OVER 35 MPH ACROSS LINCOLN AND MOHAVE COUNTIES.
A FIRE WEATHER WATCH WAS ISSUED FOR WEDNESDAY AFTERNOON...ESPECIALLY
CONSIDERING THERE ARE 4 WILDFIRES CURRENTLY BURNING IN NORTHERN
MOHAVE COUNTY.

.LONG TERM...THURSDAY THROUGH MONDAY...MODELS CONTINUE TO INDICATE A
TROUGH PUSHING THROUGH THE REGION THURSDAY WITH SLIGHTLY COOLER
TEMPERATURES ALONG WITH AN INCREASE IN AFTERNOON SOUTHWEST WINDS.
WINDS WILL NOT BE STRONG ENOUGH FOR ANY FIRE WEATHER CONCERNS...BUT
WILL BE BRINGING MUCH DRIER AIR AND KEEP THUNDERSTORM CHANCES WELL
OUT OF THE AREA. THE TROUGH THE EXIT THE REGION FRIDAY AND SATURDAY
AND ALLOW FOR HIGH PRESSURE TO REBUILD BACK OVER THE AREA. ON THING
OF NOTE IS THE GFS AND TO A SMALLER EXTENT THE ECMWF IS SHOWING AN
INVERTED TROUGH MOVING UP FROM NORTHERN MEXICO AND POSSIBLY BRINGING
A RETURN OF MOISTURE BY NEXT WEEKEND. HAVE INCREASED POPS SLIGHTLY
ON SATURDAY WITH A LITTLE MORE OF A JUMP BY NEXT SUNDAY FOR MAINLY
MOHAVE COUNTY. WITH THE HIGH REESTABLISHING ITSELF CLOSE TO THE
AREA...TEMPERATURES WILL INCREASE ONCE AGAIN AND RUN A FEW DEGREES
ABOVE NORMAL.
&&

.FIRE WEATHER...SOUTHWEST BREEZES WILL DEVELOP ACROSS MUCH OF THE
REGION TUESDAY THEN WIND SPEEDS ARE EXPECTED TO INCREASE
CONSIDERABLY WEDNESDAY AFTERNOON OVER SOUTHEAST NEVADA AND NORTHWEST
ARIZONA. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE WEDNESDAY
AFTERNOON FOR FIRE WEATHER ZONES IN LINCOLN AND MOHAVE COUNTIES WITH
GUSTS OVER 35 MPH COMBINING WITH MINIMUM RELATIVE HUMIDITY VALUES
BELOW 15 PERCENT. A FIRE WEATHER WATCH HAS BEEN ISSUED TO ADDRESS
THESE CONCERNS.
&&

.CLIMATE...HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES TODAY FOR
THE MAIN CLIMATE SITES AROUND OUR AREA.

LOCATION      TODAY

              8/29
-----------------------
LAS VEGAS     110/1948
BISHOP        105/1950
DAGGETT       110/2009
DEATH VALLEY  124/1998
NEEDLES       117/2005
KINGMAN       105/1915

AND THE RECORD HIGH MINIMUM TEMPERATURE FOR LAS VEGAS...

MON 8/29...85/2009
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR NVZ016-017-020>022.
     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NVZ461.
AZ...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR AZZ002-003-036.
     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR AZZ102.
CA...EXCESSIVE HEAT WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING FOR CAZ522>527.
&&

UPDATE: SALMEN
ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 29, 3:45 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 AM PDT MON AUG 29 2011

CAZ519>521-NVZ014-018-019-300300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
445 AM PDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ001>003-036-CAZ522>527-NVZ015>017-020>022-300300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
445 AM PDT MON AUG 29 2011 /445 AM MST MON AUG 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRIER CONDITIONS SPREADING ACROSS THE REGION TODAY WILL ALLOW
TEMPERATURES TO CLIMB TO NEAR RECORD LEVELS AGAIN. AN EXCESSIVE
HEAT WARNING IS IN EFFECT THROUGH 8 PM THIS EVENING FOR MUCH OF
THE MOJAVE DESERT. THUNDERSTORM COVERAGE WILL DECREASE WITH
ISOLATED STORMS CONFINED TO EASTERN LINCOLN AND MOHAVE
COUNTIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST WINDS WILL INCREASE WEDNESDAY AND MAY PRODUCE CRITICAL
FIRE WEATHER CONDITIONS OVER SOUTHEAST NEVADA AND NORTHWEST
ARIZONA WITH WIND GUSTS OVER 35 MPH COMBINED WITH LOW RELATIVE
HUMIDITY. A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY AFTERNOON
AND EVENING FOR LINCOLN AND MOHAVE COUNTIES. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW ACROSS THE REST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Aug 29, 9:44 AM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1044 AM PDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       4 NNE LANDERS (AR190)   34.27N 116.38W
08/27/2011  M1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED ONE INCH IN 30 MINUTES...PEA SIZE HAIL
            AND VISIBILITY DECREASING RAPIDLY FROM A THUNDERSTORM.

0300 PM     TSTM WND DMG     5 WNW BARSTOW           34.91N 117.15W
08/27/2011                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            5 POWER POLES WERE KNOCKED DOWN BY THUNDERSTORM WINDS
            ALONG COMMUNITY BOULEVARD BETWEEN SUMMERSET ROAD AND
            DIXIE ROAD.

0330 PM     TSTM WND GST     4 ESE WEST WIND AERO    34.12N 115.85W
08/27/2011  M73.00 MPH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A SPOTTER REPORTED DAMAGE TO A SHED AND AN AWNING ON
            THEIR PROPERTY AS WELL AS LOOSE ITEMS BLOWN AROUND. A
            WIND GUST TO 64 MPH WAS ALSO MEASURED. THE THUNDERSTORM
            LASTED APPROXIMATELY 20 MINUTES.

0425 PM     FLASH FLOOD      2 ESE TWENTYNINE PALMS  34.17N 115.74W
08/27/2011                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            AROUND 6 INCHES OF WATER WAS REPORTED NEAR AMBOY ROAD AND
            LELIA LANE BY THE CALIFORNIA HIGHWAY PATROL.

0630 PM     FLASH FLOOD      18 SSE ORIENTAL WASH RA 37.00N 117.37W
08/27/2011                   INYO               CA   PARK/FOREST SRVC

            THE PARK SERVICE REPORTED DEBRIS ON SCOTTYS CASTLE ROAD
            DUE TO FLASH FLOODING.

0730 PM     FLASH FLOOD      4 NNW FURNACE CREEK     36.50N 116.88W
08/27/2011                   INYO               CA   PARK/FOREST SRVC

            THE PARK SERVICE REPORTED MUD AND ROCKS WERE WASHED ONTO
            HIGHWAY 190 NEAR COW CREEK BY FLOODWATERS.

0800 PM     TSTM WND DMG     10 ESE TOPOCK           34.66N 114.30W
08/27/2011                   MOHAVE             AZ   NEWSPAPER

            THUNDERSTORM WINDS BLEW OVER A BLOCK WALL AT A RESIDENCE
            IN HAVASU HEIGHTS CAUSING DAMAGE TO THE EXTERIOR OF A
            SUNROOM AT THE RESIDENCE.

0800 PM     TSTM WND DMG     11 SW YUCCA             34.73N 114.26W
08/27/2011                   MOHAVE             AZ   NEWSPAPER

            THUNDERSTORM WINDS BLEW OVER A CAMPER ON INTERSTATE 40
            NEAR MILE MARKER 13.

&&
THIS IS AN UPDATED LIST OF REPORTS FROM SATURDAY FROM THE MOJAVE
DESERT. THIS INCLUDES TWO DELAYED REPORTS.

STACHELSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Las Vegas Valley

When
August 29, 12:00 PM PST to August 30, 6:00 PM PST
Where
Las Vegas Valley forecast zone
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

High temperatures reached Excessive Heat Warning criteria in Las Vegas for two straight days.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331319.